Discussion Forums - Health, Mind, Body

Topic: Prednisone Rant

Club rule - Please, if you cannot be courteous and respectful, do not post in this forum.
  Unlock Forum posting with Annual Membership.
Subject: Prednisone Rant
Date Posted: 10/11/2007 1:45 AM ET
Member Since: 6/21/2006
Posts: 1,304
Back To Top

I have severe asthma and sarcoidosis.  But, and isn't it sweet, my problem right now is neither of those.  I have dry lips because of the asthma and frequently apply vaseline to them.  A couple of weeks ago they started getting really dry and hurting and then started burning.  A day or so later I noticed a red rash around my mouth, kind of looked like chapped lips, but it wasn't.  I saw my doctor and he had no clue what it was and  finally sent me to a dermatologist.  He thinks he might know what caused it, thank heaven.  I bought a new jar of vaseline a couple of weeks ago, but I got the generic equivalent instead, a baby scented formula and he thinks something in that formula caused the reaction.  So I've had a case of what I call "clown mouth" (large red circle around my mouth) for about 8 days now, but the prescription he gave me is helping, and while it's still red, it has quit hurting.  (And I'm no longer using the fake vaseline.)  All that is just background to the real rant.

My doctor prescribed a short course of prednisone to fight the rash.  I have taken prednisone a lot because of my asthma and I hate it.  However, when it's a choice between prednisone and breathe, or no prednisone and don't breathe it's a pretty easy choice to make.  I had a bad episode earlier this year and was on prednisone from mid-January to mid-June.  I thought I could handle 9 days worth of prednisone easily.  WRONG!! 

My skin is twitchy and jumpy.   I was so jumpy today that I barely did any editing today because I couldn't sit still long enough.  I ache from head to toe.  I've been eating everything in sight and have no doubt gained weight as I always do when I take prednisone.  My teeth and jaws ache because I've been clenching my jaw all day.  My feet are swollen, my face is puffy and I want to go sit in the garden and eat worms.  (And I probably would if they came close enough and laid still.  I haven't yet started eating anything that moves, but if it doesn't move it's fair game!)

Thank God tomorrow is my last dose.  However, the day after tomorrow will be hell for me, when my body figures out that it's not going to get any more prednisone.  And Saturday will probably be almost as bad.  By Sunday I should be okay, and I can't wait for that to happen.

In addition to just ranting, and I do appreciate that I can come to this forum and whine a lot and I know you'll all be sympathetic, I want to know if you guys have taken prednisone and have you found any way of coping with it other than just toughing it out?  I've had to take it for years and I haven't found anything that helps. 

Date Posted: 10/11/2007 10:07 AM ET
Member Since: 4/6/2007
Posts: 729
Back To Top

Wow, that is terrible.  The only problem I have with taking Prednisone is that it makes me have to get up every 2 hours at night to pee.  I've been on it several times - doctors seem to think it will help my back, but it never does.  Next time someone says they want me to take it, I'm gonna tell them no.  I'm sorry you have so many side effects from taking it.  I hope you're feeling better soon.

-Layne

Date Posted: 10/11/2007 12:58 PM ET
Member Since: 9/23/2006
Posts: 6,362
Back To Top

Do they know it causes this kind of reaction? 

For some reason no one ever gives it to me for anything.  I think I had a few days once when I had an unexplained reaction to something (we weren't sure what).

Date Posted: 10/11/2007 8:00 PM ET
Member Since: 9/30/2006
Posts: 6,944
Back To Top

DeAnnette - I've taken Prednisone often for my asthma as well.  My feet don't seem to swell up much, but I do tend to eat everything I can find that's not nailed down in the house.  The one really annoying thing it does to me is make my chronic pelvic pain flare up like the dickens.  I can hardly move for two days, once I start to taper down the dosage that improves.  I also have trouble sleeping.  I've never found anything that really helps reduce any of these effects.  Like you, if I want to keep breathing I've always figured that while I am taking it life won't be pretty for awhile, but it sure does help with the asthma.  Does your doc treat you with a prednisone burst, then tapering down the dosage 5 mg at a time until you are done?  It almost sounds the way you are describing it that he has you on the same dose and then just stops it.  If he is  doing that your bad effects after you stop it may be due to this.  It's something I've used in practice and personally, it really does help you ease off the med and cut down those after effects considerably.  Just a thought.

I do hope you feel better soon.  I do hope you get a flu shot every year!  It's the season!  :) 



Last Edited on: 10/11/07 8:03 PM ET - Total times edited: 1
Date Posted: 10/12/2007 11:49 AM ET
Member Since: 10/2/2007
Posts: 14
Back To Top

Wow----I have taken pred a long time for my asthma.  During one period I took 5 mg per day for 3-4 years.  Personally I love it.  Its the only time I can breathe thru my nose.  I know it has some really bad side affects but the only one that bothered me was blurred vision.

 

I moved and the Dr I see now has never prescribed it and to be honest I wish she would.  Because I don't get pred my partner jokes that my "signature scent" is mentholatum because I keep dabbing it under my nose trying to get it to open up and let me breath without looking like a fish out of water.

 

The interesting this is that we have discovered my breathing problem is not really my lungs or bronchial tubes most of the time...its my nose.  I have been thru allergy shots 4 different occassions and nothing works.

 

Anyway, I agree, the tapered dose is the only way for it to work well.

 

Jon

 

Date Posted: 10/12/2007 3:39 PM ET
Member Since: 4/27/2007
Posts: 3,596
Back To Top

I have not taken prednisone long term, only short courses when I have had a particularly nasty infection, etc.  My main side effects: HUNGRY and WIRED.  Lol, I know, I know pretty typical.  I get a little bit of the moon face, but not too bad. 

My dad took high doses of it for years, and even for one individual, each time he took it he had different side effects.  Sometimes he had the swelling feet and gained LOTS of weight, sometimes his hair fell out, sometimes he couldn't sleep.  It always, without fail, made him want to eat.  But the side effects varied over the years, so I guess it is pretty unpredictable.   I hope you can get it out of your system soon and get back to normal : )

Date Posted: 10/12/2007 10:35 PM ET
Member Since: 6/21/2006
Posts: 1,304
Back To Top

Joy, yes I start at one dosage and then taper down.  I think it can cause really bad liver and kidney problems if you don't do it that way.  I get really bad aches and pains, and sometimes I even vomit, the day after the dosage is decreased, and again when I stop.  The rest of the time I get the various symptoms, twitchy-ness, jumpiness, swelling, eating everything in sight, and so on, but the really, really bad stuff comes on the dosage decreases.  And now and then, with no apparent pattern, I get the WIRED feeling, too. 

 

Date Posted: 10/13/2007 1:27 PM ET
Member Since: 9/30/2006
Posts: 6,944
Back To Top

Yes, I either tend to get really wired or really tired while I am on Prednisone. Hmmm.. that rhymed. Anyway, I can't figure out why it's one way then the other.  You must be really sensitive to Prednisone for you to have all these symptoms as the dose goes down.  Bummer.  Well the next time (hopefully a long time for both of us!) we are on it I'll complain to you about all my symptoms at the beginning of the dosages, then you can complain to me about your symptoms as you taper off. 

Lindsey, if you don't stop changing your avatar, I'll never be able to recognize you!  :)

Date Posted: 10/23/2007 1:48 PM ET
Member Since: 10/18/2007
Posts: 12,382
Back To Top

Please, try googling www.whitemountainnaturals.com for help with your skin problems. We sell all natural products only, that help with a variety of things. No fragrances or chemicals are in these at all. At our site you will see why this was started and how it has helped many people with a variety of problems.

Sincerely hope it helps~

Date Posted: 10/25/2007 10:53 AM ET
Member Since: 4/26/2007
Posts: 366
Back To Top

For those who have problems sleeping, what time of the day are you taking it?  It's better to take it earlier in the day, before 5pm at least because it could cause insomnia or jitteryness.  And definitely take it with a meal.  Edema or swelling is a side effect as well, but there's nothing you can really do about it, just muck through it.

Date Posted: 10/29/2007 8:46 PM ET
Member Since: 10/22/2005
Posts: 90
Back To Top

Glad to find this forum and this thread. Ihave had Fibromyalgia for almost 15 years but just last week was also diagnosed with PMR (polymyalgia rhuematic) and was put on prednisone for a LONG time probably. I have taken it for the short term for asthma and once for poison ivy breakout. They started me on 20mg 2 times a day and OMG, have I been jittery!! I spoke to the Dr today and they lowered it to 15 mg in morning and 10 mg at night to see if it would still work and not make me so jumpy. I can say though that I can tell a big difference in how I feel due to the PMR. I had felt so horrible with pain & fatigue I was hardly able to function. I am not happy to be taking the prednisone for a long period but if I have to I guess I will.

Good to know I am not having some reactions some people do--so far that is.

Kathy